Nebraska, 2018

Hail in Nebraska, February 19, 2018

February 19, 2018 · NWS OAX · 1 event in 1 county or zone

A low pressure system moving northeast along a front across northeast Kansas into northwest Missouri. Showers and some thunderstorms produced freezing rain, sleet, and small hail in eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A low pressure system moving northeast along a front across northeast Kansas into northwest Missouri. Showers and some thunderstorms produced freezing rain, sleet, and small hail in eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 19, 5:42 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Feb 19, 5:42 PM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
542 PM CST Mon Feb 19 2018

.SHORT TERM...(Tonight through Thursday)
Issued at 321 PM CST Mon Feb 19 2018

WV imagery was showing a longwave trof extending from central Canada
to the southern CA coastline along with a subtropical moisture feed
streaming northeastward from the southern Plains to New England.
Meanwhile, extensive stratus shield...per natural color imagery/sfc
obs... encompassing the the central Plains. At the surface, low
pressure was centered over southeast IA with a strong colds front
extending into northern then to central OK.

Onset of precip and dominate type tonight is the main issue to
contend with. HRRR/RAP13 are consistent showing the CWA will be
in a donut hole this evening as two separate areas of precip
form...one over SD/NE panhandle and the other over eastern
KS/central MO. Soundings indicate the column will eventually
saturate out over the CWA toward midnight. With the onset of
precip, soundings show the dominate precip type will be light
freezing rain over the central/southern CWA, with a mix of light
freezing drizzle/sleet to the north before making a change over to
all snow shortly after midnight. As of now, it appears that the
brunt of ice accumulation will be realized over the extreme
southeast NE and the majority of southwest Iowa. Ice
accumulations, around a tenth of an inch or so, leading up to the
morning rush on Tuesday will quite likely make traveling
conditions quite difficult up through the mid morning hours. As
for snow accumulations over the northern CWA, expect around an
inch or so, with possibly 2 in Knox and Antelope counties.

Another round of mixed precip will be possible Thursday in
conjunction with several impulses ejecting out of the southwest
CONUS/stout isentropic upglide.

.LONG TERM...(Thursday night through Monday)
Issued at 321 PM CST Mon Feb 19 2018

Light snow activity will be coming to a close Thursday night as
dynamic forcing shifts east and drier airmass filters in from the
north. A stout vort max moving into the central Plains could be the
focus for another mix precip event Saturday and Saturday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 536 PM CST Mon Feb 19 2018

MVFR to occasional IFR conditions are forecast through Tuesday
afternoon across eastern Nebraska. Cigs between FL007 and FL015
will be common through the period. Precipitation is expected to
increase by 06Z and continue through 15Z, with Freezing Drizzle
the initial type at all sites, with a mix with Freezing Rain and
Sleet possible as instability increases for several hours 06Z to
10Z. An isolated thunderstorm could occur as well. MVFR cigs will
likely remain over the area through Tuesday afternoon after
precipitation moves northeast in the morning. Northwest winds 15
to 25kt are also expected.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 PM this evening to 9 AM CST
     Tuesday for NEZ015-018-031>034-042>045-050>053-065>068-078-
     088>093.

     Winter Weather Advisory until 9 AM CST Tuesday for NEZ011-012-
     016-017.

IA...Winter Weather Advisory from 9 PM this evening to 9 AM CST
     Tuesday for IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Dergan
Hazardous weather outlook, Feb 19, 3:39 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
339 PM CST Mon Feb 19 2018

NEZ011-012-016-017-201145-
Knox-Cedar-Antelope-Pierce-
339 PM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Tuesday

A precipitation mix in the form of light freezing drizzle, sleet
and light snow is expected to develop after midnight and continue
on until mid morning Tuesday. Total snow accumulations of up to 2
inches along with a light glaze of ice will be possible.

Plan on slippery road conditions, including during the morning
commute on Tuesday. Be prepared for reduced visibilities at times.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Another precipitation mix will be possible Thursday and Thursday
night and then again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through Tuesday. However,
spotters are encouraged to report ice accumulations and snowfall
amounts to the National Weather Service in Omaha.

IAZ043-055-056-069-079-080-090-091-NEZ015-018-030>034-042>045-
050>053-065>068-078-088>093-201145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-
Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
339 PM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A precipitation in the form of light freezing rain with a brief
mix of sleet and snow is expected to develop toward midnight and
continue on into mid morning Tuesday. Total snow accumulations of
up to half inch  along with ice accumulations of up to one tenth
of an inch will be possible.

The ice will result in difficult travel conditions, including
during the morning commute on Tuesday. Be prepared for reduced
visibilities at times.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Another precipitation mix will be possible Thursday and Thursday
night and then again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through Tuesday. However,
spotters are encouraged to report ice accumulations and snowfall
amounts to the National Weather Service in Omaha.

The radar

The Omaha radar (KOAX), 40 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
February 19, 10:45 PM CST
Where
Cass County, 0.69 mi S of Cedar Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -96.100

A thunderstorm produced sleet and small hail south of Cedar Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742709.